Nebraska, 2023

Tornadoes and Hail in Nebraska, October 12, 2023

October 12, 2023 · NWS GID · 11 events in 7 counties and zones

Southerly upper level winds moved across Nebraska and brought in a thick layer of low-level stratus clouds during the early morning hours. These clouds limited surface heating during the day; however, cooler air aloft moved over the area during midday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$317,000
Crop damage
$50,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Southerly upper level winds moved across Nebraska and brought in a thick layer of low-level stratus clouds during the early morning hours. These clouds limited surface heating during the day; however, cooler air aloft moved over the area during midday. These conditions resulted in more instability. This instability combined with a low-pressure system, forcing from a strong 500 mb jet, and strong low-level wind shear. There was locally enhanced 0 1 km helicity near a surface low. There was an intersection of a surface warm front with a dryline and cold front near the center of the surface low. The cold front moved across the area during the overnight hours. These conditions resulted in severe weather during the afternoon hours.

Thunderstorms were present across Nebraska during the early afternoon hours and moved northeastward. These storms began in south central Nebraska by producing a tornado in Phelps County at 1:05 PM CDT. This tornado was rated as an EF-0 and did some damage. These storms moved eastward and developed into line segments and went on to produce 5 more tornadoes. The additional tornadoes were in Dawson, Franklin, Kearney, Adams, and Hall Counties. The tornadoes in Franklin and Kearney Counties were rated EF-1 while the others were rated EF-0. These storms also produced hail and severe wind gusts. The biggest hail was half dollar size in Phelps County. There was a 63 mph wind gust in Adams County. The storms ended by producing nickel sized hail in Hamilton County at 5:05 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 12, 11:18 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 12, 11:18 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1218 PM CDT Thu Oct 12 2023

.DISCUSSION...(This evening through Thursday)
Issued at 1216 PM CDT Thu Oct 12 2023

Key Messages:

*  Severe storms noon to 8pm today. Hail, wind and tornadoes are
   all possible across nearly the entire forecast area. Storms
   move from southwest to northeast. Peak timeframe for tornadoes
   is 3-6pm.

*  High winds likely starting early Friday morning. Highest winds
   west of Highway 281, but entire area has good potential to see
   gusts 50-60 MPH.

*  Cold weekend. Subfreezing temperatures possible Saturday,
   Sunday and Monday nights. Sunday night is likely coldest, but
   not a widespread "hard-freeze."

Details:
As of late morning, surface observations show surface low just
centered around Oberlin, KS and slowly pushing northeast with
dryline/cold front extending to the south/southwest. Most of the
area remains cloudy, but ascent from the strong upper-level system
should help compensate for any lack of instability from daytime
heating. There are already some weak thunderstorms on radar, with
near-term models indicating potential for severe convection as
early as 1pm, with coverage/intensity increasing by 3-4pm.
Primary point of initiation is favored to be in the
Dawson/Phelps/Harlan county area, with storms will continue to
move northeast across the area through early evening.

Strong shear (effective bulk shear of 40-50kts) will favor
supercell structures, but CAMs do show a somewhat "messy" storm
mode. Regardless, these storms will be supportive of large hail,
damaging wind, and tornadoes. The tornado environment appears to
be most favorable roughly in the 3-6pm timeframe as we see good
low level instability (0-3km CAPE 200-300j/kg) paired with locally
enhanced 0-1km helicity near the surface low. The ensemble mean
sigtor parameter from the 12Z HREF is in the 1-2 range, pretty
good clustering of updraft helicity nearby. While not a huge
"tornado outbreak" day, I'd personally be surprised if we don't
have at least a couple tornadoes this afternoon.

Severe storms move out of the area by 7-8pm, but showers and
perhaps a few thunderstorms remain possible into the evening.
After a bit of a lull in the early overnight, additional rain will
move in from the northwest on the backside of the low. At this
same time, northwest winds should really start to ramp up. Expect
western portions of the area to already be seeing gusts around
60mph at sunrise on Friday with this spreading eastward through
the morning hours. The entire area is likely to see gusts over 50
MPH, but eastern portions are still less favored to meet high-wind
criteria (58 MPH), so the High Wind Warning has been kept just
for our counties from Highway 281 westward. Temperatures in the
40s and 50s will make for a truly unpleasant day.

We dry out on Saturday, and winds continue to decrease, but we
will remain cool with temperatures only reaching the low to mid
50s for most. Overnight lows could dip to near freezing in western
portions of the are Saturday night.

Sunday will be similar to Saturday, but with lighter wind. Sunday
night will be the coldest night of the week as high pressure
moves across. Western areas are likely to see freezing
temperatures, but this likely won't be a widespread hard freeze
for the entire area. We gradually warm up back to near normal by
the middle of next week. Our next system brings our next chance
for rain into the area Wednesday into next Thursday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1212 PM CDT Thu Oct 12 2023

IFR ceilings should lift this afternoon, then thunderstorms (some
severe) expected to move through the region in the 20-01Z
timeframe.

Ceilings fall back to MVFR and substantially stronger winds arrive
on the back side of the low Friday morning.

&&

.FIRE WEATHER...
Issued at 1216 PM CDT Thu Oct 12 2023

Red Flag Warning remains in effect for Rooks and Osborne
counties. Given the cloud cover, am not confident enough to expand
it any further eastward or northward. Regardless of exact RH
values, the southwest/west winds gusting up to 40 MPH will lead to
very high fire danger. Humidity comes up substantially tonight,
but the arrival of 50-60 MPH northwest gusts Friday morning would
cause issues with any firefighting efforts should any fires start
up today.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 4 AM to 7 PM CDT Friday for NEZ039-040-
     046-047-060>062-072>075-082>085.

KS...High Wind Warning from 4 AM to 7 PM CDT Friday for KSZ005-006-
     017-018.

     Red Flag Warning until 7 PM CDT this evening for KSZ017-018.

&&

DISCUSSION...Mangels
AVIATION...Mangels
FIRE WEATHER...Mangels
Hazardous weather outlook, Oct 12, 10:59 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1159 AM CDT Thu Oct 12 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1159 AM CDT Thu Oct 12 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible over most of the outlook area
through approximately 8pm this evening The highest threat for
severe weather is approximately 3 to 7pm. Threats include
tornadoes, large hail up to the size of ping pong balls, and
damaging wind gusts up to 70 MPH.

Near-critical to critical fire weather conditions are expected
across portions of north central Kansas today. The worst
conditions are expected to be across Osborne and Rooks counties,
where a Red Flag warning is in effect until 7 PM.

Late tonight, strong northwest winds will begin to spread across
the outlook area, and a High Wind Warning is in effect for areas
along and west of Highway 281. Please see the High Wind Warning
message for additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Northwest winds gusting 45 to 60 MPH continue across the entire
outlook area into Friday afternoon. The High Wind Warning will be
remains effect through 7 PM Friday western portions of the outlook
area that are most likely to see gusts near 60 MPH.

Sunday night into Monday morning near to below freezing
temperatures are expected across the local area.

.SPOTTER INFORMATION STATEMENT...

Any reports of hail, damaging wind gusts, funnel clouds or
tornadoes are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Oct 12, 11:36 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Hastings NE
1236 PM CDT Thu Oct 12 2023

NEZ060-121800-
Dawson NE-
1236 PM CDT Thu Oct 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DAWSON COUNTY
THROUGH 100 PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 19 miles east of Curtis, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Dawson
County, including the following locations... Farnam.

This includes Interstate 80 between mile markers 215 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4091 10000 4086 9986 4070 9997 4070 10022
      4089 10023
TIME...MOT...LOC 1736Z 201DEG 34KT 4062 10014

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wesely
Special weather statement, Oct 12, 12:16 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
116 PM CDT Thu Oct 12 2023

NEZ060-121845-
Dawson NE-
116 PM CDT Thu Oct 12 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN DAWSON COUNTY THROUGH
145 PM CDT...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Island, or 16 miles west of Lexington, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Cozad and Willow Island around 120 PM CDT.

This includes Interstate 80 between mile markers 213 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for south central
Nebraska.

&&

LAT...LON 4076 10019 4105 10012 4105 9979 4071 9996
TIME...MOT...LOC 1815Z 195DEG 23KT 4082 10005

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wesely
Special weather statement, Oct 12, 12:21 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
121 PM CDT Thu Oct 12 2023

NEZ072-121900-
Gosper NE-
121 PM CDT Thu Oct 12 2023

...A STRONG THUNDERSTORM WILL IMPACT GOSPER COUNTy THROUGH 200 PM
CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Arapahoe, or 25 miles west of Holdrege, moving north
at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Elwood around 140 PM CDT.

Other locations in the path of this storm include Smithfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for south central
Nebraska.

&&

LAT...LON 4044 10000 4044 9998 4070 9998 4070 9971
      4069 9965 4055 9964 4035 9974 4035 10000
TIME...MOT...LOC 1820Z 195DEG 22KT 4041 9987

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wesely

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 4 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Phelps

When
October 12, 1:05 PM CST to 1:08 PM CST
Where
Phelps County, 3.86 mi NE of Bertrand to 5.62 mi NE of Bertrand
Rating
EF0
Path length
1.82 mi
Path width
30 yd
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
40.571, -99.579

A brief tornado occurred in northwest Phelps County and was on the ground just shy of two miles. The tornado upset the end of one center irrigation pivot before rolling across |a cattle feed lot. At the feed lot, the tornado damaged some trees, caused minor roof damage, blew out vehicle winds and lifted the cover from a small generator shed. The tornado likely lifted northeast of the feed lot. The estimated maximum wind speed of 80 MPH was based upon the tree damage and pivot damage.

Tornado, Dawson

When
October 12, 1:20 PM CST
Where
Dawson County, 2.81 mi S of Overton
Rating
EFU
Path length
0.01 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
40.690, -99.520

This tornado was reported by the public to the NWS via pictures and video. No rating nor wind speed was assigned due to the lack of quality damage indicators in the area. The location is estimated.

Hail, Phelps

When
October 12, 2:32 PM CST
Where
Phelps County, 11.76 mi N of Funk
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.640, -99.260

Tornado, Franklin

When
October 12, 2:43 PM CST to 2:47 PM CST
Where
Franklin County, 1.45 mi ESE of Hildreth to 3.11 mi ENE of Hildreth
Rating
EF1
Path length
2.6 mi
Path width
75 yd
Continued into
Kearney, Ne (GID)
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
40.320, -99.006

This tornado was the strongest and longest of the day, touching down in Franklin County and crossing into Kearney County. This EF1 rated tornado with estimated peak winds of 90 MPH was on the ground for just over six miles and for about 10 minutes. Early on, the damage path was primarily found via corn stalks in fence and power|lines. Eventually the tornado overturned two pivots before reaching a farmstead near Highway 10 about eight miles south of Minden. Most structural damage was at the farmstead, including part of garage wall pushed from its foundation, damage to windows and trees and the top torn from a grain bin. The tornado crossed|the highway and gradually dissipated. The EF1 rating and subsequent 90 MPH wind speed estimate was based upon the damage to the garage, grain bin and tree damage at the farmstead.

Tornado, Kearney

When
October 12, 2:47 PM CST to 2:53 PM CST
Where
Kearney County, 10.46 mi S of Minden to 7.14 mi S of Minden
Rating
EF1
Path length
3.69 mi
Path width
75 yd
Property damage
$225,000
Reported by
NWS Storm Survey
Coordinates
40.350, -98.977

This tornado was the strongest and longest of the day, touching down in Franklin County and crossing into Kearney County. This EF1 rated tornado with estimated peak winds of 90 MPH was on the ground for just over six miles and for about 10 minutes. Early on, the damage path was primarily found via corn stalks in fence and power|lines. Eventually the tornado overturned two pivots before reaching a farmstead near Highway 10 about eight miles south of Minden. Most structural damage was at the farmstead, including part of garage wall pushed from its foundation, damage to windows and trees and the top torn from a grain bin. The tornado crossed|the highway and gradually dissipated. The EF1 rating and subsequent 90 MPH wind speed estimate was based upon the damage to the garage, grain bin and tree damage at the farmstead.

Hail, Franklin

When
October 12, 2:49 PM CST to 2:52 PM CST
Where
Franklin County, 3.48 mi SE of Hildreth to 2.33 mi SSW of Upland
Measured
1 in hail
Reported by
Public
Coordinates
40.290, -98.990

Hail, Franklin

When
October 12, 3:06 PM CST
Where
Franklin County, 3.61 mi NNW of Campbell
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -98.750

Thunderstorm Wind, Adams

When
October 12, 3:38 PM CST
Where
Adams County, 0.87 mi NW of Hastings
Measured
55 kt (63 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.590, -98.390

A wind gust of 63 MPH was measured by a home weather station located in Hastings.

Tornado, Adams

When
October 12, 3:43 PM CST to 3:45 PM CST
Where
Adams County, 0.92 mi ESE of Prosser to 1.43 mi NE of Prosser
Rating
EF0
Path length
1.25 mi
Path width
170 yd
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.667, -98.553

A short-track tornado occurred just east of Prosser. This EF0 rated tornado primarily damaged corn in the area along its short path. The maximum wind gust was estimated to be 75 MPH.

Tornado, Hall

When
October 12, 4:04 PM CST
Where
Hall County, 2.87 mi SSW of Doniphan
Rating
EFU
Path length
0.01 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
40.733, -98.394

This rope-like tornado was reported by the public to the NWS via a picture from a storm chaser in the area. No rating nor wind speed was assigned due to the lack of quality damage indicators in the area. The location is estimated.

Hail, Hamilton

When
October 12, 4:05 PM CST
Where
Hamilton County, 5.84 mi SW of Giltner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.730, -98.240

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1140297, 1140298, 1140291, 1140299, 1140300, 1140292, 1140294, 1140295, 1140302, 1140303, 1140296.